CONSIDERING the ready availability of sympathomimetics and their potential for CNS action, it is surprising that relatively few reports of sympathomimetic-related psychosis have reached the psychiatric literature.1-3 Psychoses related to topical (intranasal) sympathomimetic preparations are extremely rare.4 We report a case of chronic hallucination associated with long-term use of decongestant nasal preparations.
Report of a Case
A 61-year-old man sought medical care for nasal stuffiness, nervousness, and insomnia. He also reported hearing "threatening" voices and experiencing "frightening" visual imagery on an almost daily basis for more than 20 years, most often at night. These episodes included feelings of panic, fears of somebody trying to kill him or of being possessed by the devil, psychomotor agitation, and violent behavior, with amnesia.His history included a brief psychiatric hospitalization in 1945 (at age 26 years) because of symptoms of anxiety; discharge diagnosis was "borderline mental retardation." In 1967, at a
Escobar JI, Karno M. Chronic Hallucinosis From Nasal Drops. JAMA. 1982;247(13):1859–1860. doi:10.1001/jama.1982.03320380051028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: